Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 25, NWS Grand Forks, ND

June 12, 2016Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2016, 5:30 PM CDT for Beltrami County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2016, 5:30 PM CDT (22:30 UTC)
Expired
Jun 12, 2016, 6:00 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Beltrami County, MN

The radar

The Duluth radar (KDLH), 200 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:32 PM CDTHAIL 13 Se Tenstrike, MNA FEW DIME TO QUARTER SIZED HAIL OCCURRED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WUUS53 KFGF 122230
SVRFGF
MNC007-122300-
/O.NEW.KFGF.SV.W.0025.160612T2230Z-160612T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
530 PM CDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 600 PM CDT

* AT 529 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  TENSTRIKE...OR 13 MILES NORTHEAST OF BEMIDJI...MOVING NORTHEAST AT
  30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  HINES AROUND 535 PM CDT. 
  BLACKDUCK AROUND 545 PM CDT. 
  FUNKLEY AROUND 600 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4753 9469 4768 9472 4786 9443 4754 9442
TIME...MOT...LOC 2229Z 242DEG 25KT 4761 9465 

HAIL...1.25IN
WIND...60MPH
 
$$

GUST
1 follow-up statement
815 
WWUS53 KFGF 122251
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
551 PM CDT SUN JUN 12 2016

MNC007-122301-
/O.EXP.KFGF.SV.W.0025.000000T0000Z-160612T2300Z/
BELTRAMI MN-
551 PM CDT SUN JUN 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI COUNTY
WILL EXPIRE AT 600 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4753 9469 4768 9472 4786 9443 4754 9442
TIME...MOT...LOC 2249Z 242DEG 25KT 4761 9465 

$$

GUST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:23 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 12, 3:23 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
323 PM CDT SUN JUN 12 2016

.SHORT TERM...(This evening through Monday night)
Issued at 323 PM CDT Sun Jun 12 2016

This forecast discussion will be brief due to severe weather
potential later this afternoon into the evening. The main forecast
challenge is the severe weather potential. The surface low is over
southeast ND with a warm front extending down into SW MN and
a cold front extending back into central SD. These will be the main
boundaries to watch this evening. SPC day 1 outlook has all of
eastern ND and all of our NW and WC MN counties in a slight risk,
with the high resolution models kicking storms off by mid to late
afternoon and lasting into the evening. Main threats appear to be
large hail and damaging winds, but with the sfc low in the vicinity
a few tornadoes cannot be ruled out. The region is also mentioned in
the excessive rainfall discussion, which talks about the dry weather
of late making flash flood guidance high in some areas as well as
that storms are expected to be progressive. Most high resolution
guidance has the storms exiting the area by mid to late evening.
Monday then looks quiet with high pressure overhead.

.LONG TERM...(Tuesday through Sunday)
Issued at 323 PM CDT Sun Jun 12 2016

The next wave lifts up into the FA on Tuesday and brings chances for
pcpn Tue into a part of Wed. The entire FA is in general thunder for
this time frame, with better chances for severe over the Central
Plains.

For Wed night through Sunday...Active pattern on Days 3 and 4
settles down by Wednesday night into Thursday, with SW flow
pattern aloft and increasing POPs returning Friday night into the
weekend. This will give the region chances for convection
throughout the weekend. Temps will generally be in the 80s, with
the coolest day on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1245 PM CDT Sun Jun 12 2016

VFR Conds this afternoon however convection will start by mid-
afternoon, mainly SW of Fargo and push northeast through the late
afternoon into early evening.  Activity will dissipate by mid to
late evening, however models showing MVFR cigs sinking into region
after midnight, mainly east of the valley.  Will keep mention of
MVFR limited to BJI at this time.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...Godon/Speicher
AVIATION...Speicher
Hazardous weather outlook, Jun 12, 9:26 AM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
926 AM CDT SUN JUN 12 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131430-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
926 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING OVER EASTERN NORTH DAKOTA INTO MOST OF NORTHWEST AND WEST
CENTRAL MINNESOTA. THE DEVILS LAKE TO VALLEY CITY AREA IS IN A
MARGINAL RISK FOR SEVERE WEATHER. THE MAIN THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL WITH AN ISOLATED TORNADO POSSIBLE. THE
STORMS WILL BE MOST LIKELY FROM 1 PM CDT TO 10 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE ALSO IN THE FORECAST FOR TUESDAY AND WEDNESDAY
AND AGAIN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 12, 4:32 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
432 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 ENE NORCROSS          45.89N 96.14W
06/12/2016  E1.00 INCH       GRANT              MN   PUBLIC

            NUMEROUS NICKEL TO QUARTER SIZED HAIL AND VERY HEAVY
            RAIN.

&&

GGUST
Local storm report, Jun 12, 4:35 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
435 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             6 SSE YORK              48.23N 99.52W
06/12/2016  E1.00 INCH       BENSON             ND   PUBLIC

            1.10 INCHES OF RAIN ALSO FELL.

&&

VGODON
Local storm report, Jun 12, 4:41 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
441 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             1 S PELICAN RAPIDS      46.56N 96.09W
06/12/2016  E0.75 INCH       OTTER TAIL         MN   AMATEUR RADIO

&&

GGUST
Local storm report, Jun 12, 4:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
442 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             PELICAN RAPIDS          46.57N 96.09W
06/12/2016  E1.25 INCH       OTTER TAIL         MN   BROADCAST MEDIA

            REPORT VIA SOCIAL MEDIA.

&&

JR
Local storm report, Jun 12, 5:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
500 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     1 SW ELBOW LAKE         45.98N 95.99W
06/12/2016  M52 MPH          GRANT              MN   AWOS

            PEAK WIND MEASURED AT THE ELBOW LAKE AIRPORT....KY63.

&&

GGUST
Local storm report, Jun 12, 5:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 SE FERGUS FALLS       46.26N 96.04W
06/12/2016  E0.50 INCH       OTTER TAIL         MN   BROADCAST MEDIA

            REPORT WITH PICTURE POSTED VIA SOCIAL MEDIA.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:52 AM CDTSpecial Weather StatementFGFBeltrami53 min
Jun 12, 11:05 AM CDTSpecial Weather StatementFGFKittson55 min
Jun 12, 2:32 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin58 min
Jun 12, 2:35 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin26 min
Jun 12, 3:19 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin39 min
Jun 12, 3:23 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin67 min
Jun 12, 4:29 PM CDTSevere Thunderstorm WarningFGFGrant26 min
Jun 12, 5:59 PM CDTSevere Thunderstorm WarningFGFGrant47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.